Texas, 2015

Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015

May 11 to 12, 2015 · NWS CRP · 22 events in 7 counties and zones

A frontal boundary stalled north of the South Texas region during the morning hours on May 11th. Scattered thunderstorms developed in the afternoon over the Brush Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$725,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A frontal boundary stalled north of the South Texas region during the morning hours on May 11th. Scattered thunderstorms developed in the afternoon over the Brush Country. A supercell thunderstorm was nearly stationary over southern Duval County for several hours. This caused flash flooding in the evening. A strong upper level disturbance moved out of northern Mexico during the evening hours. A mesoscale convective system developed over the higher terrain in northeast Mexico in the evening hours. The storm complex moved southeast across the Brush Country and into the Coastal Bend during the overnight hours. Flash flooding and damaging winds occurred from Duval County toward the southern Coastal Bend during the morning hours of May 12th. The severe winds caused power outages to as many as twenty five thousand customers across the southern Coastal Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 11, 2:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 11, 2:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT MON MAY 11 2015

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...MORE RAIN IS
COMING...WITH FLOODING POSSIBLE ESPECIALLY WEST. HAVE ISSUED A
FLASH FLOOD WATCH FOR THE AREAS MOST PRONE TO FLOODING...WHICH
MATCHES UP WITH SURROUNDING OFFICES PRETTY MUCH. GREATEST CONCERN
THROUGH TUESDAY AFTERNOON WILL BE OVER THE RIO GRANDE PLAINS
(INCLUDING LAREDO) AND WESTERN BRUSH COUNTRY....WITH LOWER CHANCES
FARTHER SOUTH AND EAST. WATCH AREA MAY HAVE TO BE EXPANDED IN TIME
AND/OR AREAL COVERAGE DEPENDING ON HOW ACTIVITY TRANSPIRES OVER
THE NEXT 24 HOURS TO INCLUDE COASTAL AREAS TOO.

SEVERE WEATHER STILL A CONCERN FOR TONIGHT...AND DEPENDING ON WHAT
HAPPENS TONIGHT...SEVERE CONCERN COULD GO INTO TUESDAY. THINK
THERE IS A POTENTIAL FOR A MCS DEVELOPING LATE THIS
AFTERNOON/EARLY THIS EVENING THEN MOVE EAST. SPC IS MONITORING.
GENERALLY HAVE LIKELY TO CATEGORICAL POPS TONIGHT THROUGH TUESDAY
EVENING...WITH LOCALLY HEAVY RAINFALL MENTIONED. RAIN CHANCES
APPEAR TO DIMINISH A BIT AFTER MIDNIGHT TUESDAY...BUT THIS COULD
CHANGE (AS AREA OF FFA BEING EXPANDED) AS TTU MODEL IS SHOWING
POSSIBLY ANOTHER MCS LATE (06Z RUN). OVERALL AND IN SHORT...
EXPECTING RAIN. CONCERNING TEMPERATURES...GENERALLY GOING COOLER
TONIGHT THAN THIS MORNING DUE TO RAIN-COOLED AIR AND SLIGHTLY
COOLING TO THE NORTH WITH FRONT. THEN...RATHER COOL ON TUESDAY
WITH LOTS OF CLOUDS AND RAIN-COOLED AIR. MAYBE SLIGHTLY WARMER
TUESDAY NIGHT...IF AT ALL BUT GENERALLY PERSISTENCE (MAYBE A
DEGREE DIFFERENCE) BETWEEN TONIGHT FORECAST AND TUESDAY NIGHT
TEMPERATURE FORECAST.

&&

.MARINE (TONIGHT THROUGH TUESDAY NIGHT)...WEAK TO MDOERATE ONSHORE
FLOW. BETTER CHANCES FOR RAIN CLOSER TO THE COAST THROUGH TUUESDAY
NIGHT. COULD HAVE A FEW STRONG STORMS ESPECIALLY CLOSER TO THE
COAST.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...UNSETTLED WEATHER CONTINUES
INTO THE EXTENDED AS THE FRONTAL BOUNDARY SLOWLY DECAYS JUST NORTH
OF THE CWFA. ABOVE NORMAL MOISTURE LEVELS AND NUMEROUS WEAK IMPULSES
ROTATING THROUGH A MEAN TROF IN THE WESTERN CONUS WILL KEEP RAIN
CHANCES IN THE FORECAST THROUGH THE WORK WEEK. MAIN THREAT APPEARS
TO BE HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE ACROSS THE
COASTAL BEND. NOT SUPER COMFORTABLE OUTLINING A SPECIFIC AREA FOR
HIGHEST RAINFALL AMOUNTS...BUT GENERALLY SPEAKING AREAS CLOSER TO
THE BOUNDARY SHOULD SEE HIGHER TOTALS.

BY THE WEEKEND SURFACE FOCUS HAS DISSIPATED...AND HEAVIER RAINFALL
SHIFTS FAR ENOUGH NORTH OF THE COASTAL BEND TO AT LEAST TEMPORARILY
DRY US OUT FOR A BIT.

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL TO START THE
EXTENDED...THEN SLOWLY INCREASE INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    74  81  74  81  74  /  80  70  60  40  50
VICTORIA          71  80  70  81  72  /  90  70  60  50  50
LAREDO            71  82  71  84  71  /  90  80  70  60  60
ALICE             73  82  72  83  72  /  90  70  60  40  60
ROCKPORT          74  80  75  80  74  /  80  70  60  40  50
COTULLA           69  78  69  83  70  / 100  90  80  70  60
KINGSVILLE        74  83  73  83  73  /  80  70  60  40  50
NAVY CORPUS       75  80  75  80  75  /  80  70  60  40  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEE...DUVAL...GOLIAD...
     LA SALLE...LIVE OAK...MCMULLEN...VICTORIA...WEBB.

GM...NONE.

&&

GW/86...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, May 11, 2:09 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
309 PM CDT MON MAY 11 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-121100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
309 PM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE COUNTIES OF
BEE...DUVAL...GOLIAD...LA SALLE...LIVE OAK... MCMULLEN...VICTORIA
AND WEBB.

SEVERE THUNDERSTORMS MAY BE POSSIBLE TODAY ACROSS SOUTH TEXAS.
DAMAGING WINDS AND LARGE HAIL WILL BE PRIMARY HAZARDS. MODERATE TO
HEAVY RAINFALL MAY OCCUR AS WELL.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG GULF-FACING BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE
COUNTIES OF BEE...DUVAL...GOLIAD...LA SALLE...LIVE OAK...
MCMULLEN...VICTORIA AND WEBB. THE WATCH MAY BE EXTENDED IN TIME OR
IN AREAL COVERAGE TUESDAY NIGHT AND POSSIBLY WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY.
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE THE MAIN STORM
THREATS. ADDITIONALLY...PERIODS OF HEAVY RAIN ARE EXPECTED THROUGH
MUCH OF THE WEEK...WITH RAINFALL AMOUNTS IN EXCESS OF 2 TO 5
INCHES POSSIBLE ACROSS THE REGION. LOCALLY HEAVY RAIN COULD LEAD
TO FLOODING PROBLEMS ALONG AREA RIVERS AND STREAMS...AS WELL AS
LOW LYING URBAN AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG GULF-FACING BEACHES
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON TUESDAY.

GW

In the hours before

Special weather statement, May 11, 2:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
341 PM CDT MON MAY 11 2015

TXZ240-112115-
DUVAL-
341 PM CDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUVAL COUNTY...

AT 340 PM CDT...A STRONG THUNDERSTORM WAS OVER BENAVIDES. THE STORM
WAS NEARLY STATIONARY.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENAVIDES.

LAT...LON 2752 9840 2759 9852 2772 9843 2767 9830
TIME...MOT...LOC 2040Z 202DEG 3KT 2762 9841

CB
Special weather statement, May 11, 3:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
441 PM CDT MON MAY 11 2015

TXZ239-240-112230-
DUVAL-WEBB-
441 PM CDT MON MAY 11 2015

...A STRONG THUNDERSTORM AFFECTING SOUTHEASTERN WEBB AND
SOUTHWESTERN DUVAL COUNTIES...

AT 439 PM CDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHEAST OF
BRUNI. THE STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRUNI.

LAT...LON 2755 9895 2759 9857 2734 9860 2734 9862
      2736 9863 2735 9880 2727 9880 2727 9890
TIME...MOT...LOC 2139Z 180DEG 0KT 2740 9874

PZ

The radar

The Corpus Christi radar (KCRP), 124 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 9 thunderstorm wind. Local standard time, as filed.

Flash Flood, Duval

When
May 11, 4:30 PM CST to 6:30 PM CST
Where
Duval County, 8.27 mi NW of Crestonia to 10.33 mi NNW of Crestonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.443, -98.707

State Highway 16 near County Road 313 west of Realitos was closed due to high flood waters.

Flash Flood, Webb

When
May 11, 4:55 PM CST to 5:40 PM CST
Where
Webb County, 0.92 mi NE of Bruni to 1.63 mi N of Bruni
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
27.430, -98.840

Low lying areas within the community of Bruni were flooded due to 5 inches of rainfall. Water was flowing down the streets.

Thunderstorm Wind, Duval

When
May 11, 6:04 PM CST to 6:10 PM CST
Where
Duval County, 6.49 mi SSW of Cruz Calle to 4.59 mi S of Cruz Calle
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
27.290, -98.300

Power poles were blown down near Farm to Market Road 1329 and County Road 236.

Thunderstorm Wind, Duval

When
May 11, 6:10 PM CST
Where
Duval County, 0.32 mi SSE of Ramirez to 1.04 mi ESE of Ramirez
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.346, -98.418

Trees were blown down in the community of Ramirez.

Flash Flood, Duval

When
May 11, 7:20 PM CST to 8:20 PM CST
Where
Duval County, 0.61 mi E of Ramirez to 3.72 mi E of Sejita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.350, -98.410

Duval County Sheriff's Office reported Farm to Market Road 339 near Ramirez was closed due to flooding. County Road 250 south of Ramirez to Farm to Market Road 3249 was closed to flooding also. A portion of County Road 235 was washed out near Cibolo Creek.

Thunderstorm Wind, Live Oak

When
May 11, 10:16 PM CST to 10:24 PM CST
Where
Live Oak County, 3.29 mi S of Lagarteo to 3.27 mi NW of Comelia
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
28.073, -97.957

Trees were blown near Lagarto. Power lines were blown down into the roads. A back porch was blown off of a residence.

Flash Flood, Live Oak

When
May 11, 11:30 PM CST to May 12, 12:30 AM CST
Where
Live Oak County, George West to 2.22 mi NE of Suniland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.330, -98.120

Flooding caused road closures within the city of George West. Portions of Colorado, Burleson, Austin, and Fannin Streets were closed. Farm to Market Road 2049 just west of County Road 210 was closed due to flooding.

Thunderstorm Wind, Nueces

When
May 12, 1:07 AM CST
Where
Nueces County, (Crp)corpus Christi
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
27.770, -97.500

Corpus Christi International Airport ASOS measured a gust to 59 mph.

Flash Flood, Duval

When
May 12, 1:10 AM CST to 2:30 AM CST
Where
Duval County, 1.04 mi NW of Benavides to 3.24 mi SW of Benavides
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.612, -98.430

Flooding occurred in Benavides with 3 to 4 feet of water flowing through the low lying areas within the city. Water almost reached City Hall. There was 3 to 5 feet of water over the intersection of Humble and Main Streets.

Thunderstorm Wind, Kleberg

When
May 12, 1:52 AM CST to 2:08 AM CST
Where
Kleberg County, 0.09 mi ESE of Riviera to 3.26 mi NNW of Riviera Beach
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
27.299, -97.819

NWS storm survey identified an 8 and a half mile long path of straight line wind damage extending from Riviera to near Loyola Beach. Peak wind gusts were estimated to be between 70 and 80 mph. Hundreds of large trees were damaged or snapped. A few shingles were missing from the roof of a home in Riviera. Several utility poles were damaged. The scoreboard from the Riviera High School football field and the dugout from the baseball field were destroyed.

Flash Flood, Nueces

When
May 12, 2:00 AM CST to 3:20 AM CST
Where
Nueces County, 1.44 mi SSE of Agua Dulce to 0.96 mi SW of Agua Dulce
Cause
Heavy Rain
Reported by
Public
Coordinates
27.780, -97.895

Numerous roads and parking lots were flooded in the city of Agua Dulce.

Flash Flood, Nueces

When
May 12, 2:00 AM CST to 4:00 AM CST
Where
Nueces County, 0.22 mi SSW of Cabaniss Naf to 1.34 mi NNW of (Crp)corpus Christi
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.697, -97.431

Several roads were flooded in central Nueces County. A spotter reported water flowing over the road on Farm to Market 43 near the intersection with Farm to Market Road 665. The road was impassable. Road was closed on Highway 44 near Clarkwood due to water over the road.

Thunderstorm Wind, Nueces

When
May 12, 2:12 AM CST to 2:15 AM CST
Where
Nueces County, 0.95 mi NW of Gardendale to 0.62 mi NNW of Gardendale
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
27.709, -97.391

Power poles were snapped on Everhart Road and Bonner Drive in Corpus Christi. Several fences and many trees were blown down in Corpus Christi. Power outages were extensive across the city.

Flash Flood, Nueces

When
May 12, 2:15 AM CST to 3:15 AM CST
Where
Nueces County, 0.46 mi WNW of Annaville to 0.44 mi SSE of Violet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.851, -97.587

Water was over the roadways in the northwest part of Corpus Christi. Portions of Old Brownsville Road were flooded. North Padre Island Drive near Leopard Street was flooded.

Flash Flood, Nueces

When
May 12, 2:25 AM CST to 4:00 AM CST
Where
Nueces County, 1.76 mi NE of Gardendale to 0.37 mi N of Gardendale
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
27.720, -97.363

Flooding made several roads and intersections impassable in Corpus Christi. Flood waters made Saratoga Boulevard impassable near John Paul High School. Flood waters caused problems along South Padre Island Drive between Staples Street and Everhart Road with several cars abandoned. Areas in Flour Bluff and Corpus Christi Naval Air Station were flooded.

Flash Flood, Nueces

When
May 12, 2:30 AM CST to 3:40 AM CST
Where
Nueces County, 2.66 mi NE of Robstown to 1.26 mi N of Robstown Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.804, -97.636

Many roads in Robstown were flooded. Water was flowing over the road on Highway 44 near the high school between Bosquez and Flores Streets.

Thunderstorm Wind, Nueces

When
May 12, 2:31 AM CST
Where
Nueces County, 1.41 mi WSW of (Ngp)nas Corpus Chri
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
27.690, -97.290

Corpus Christi Naval Air Station ASOS measured a gust to 66 mph.

Flash Flood, San Patricio

When
May 12, 3:45 AM CST to 4:30 AM CST
Where
San Patricio County, 0.92 mi SE of Aransas Pass to 1.55 mi NNE of Aransas Pass
Cause
Heavy Rain
Reported by
Public
Coordinates
27.890, -97.140

Numerous roads were flooded in Aransas Pass.

Flash Flood, Nueces

When
May 12, 4:15 AM CST to 4:50 AM CST
Where
Nueces County, 0.89 mi NE of Port Aransas to 1.27 mi WNW of Port Aransas
Cause
Heavy Rain
Reported by
Public
Coordinates
27.840, -97.060

Numerous roads were flooded in Port Aransas.

Thunderstorm Wind, Calhoun

When
May 12, 7:24 AM CST
Where
Calhoun County, 0.81 mi NNW of Port Lavaca to 1.68 mi NE of Port Lavaca
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
28.631, -96.636

TCOON site at Port Lavaca measured a gust to 58 mph. Power lines were blown down in Port Lavaca causing a power outage for the city.

Thunderstorm Wind, Calhoun

When
May 12, 8:18 AM CST
Where
Calhoun County, 0.96 mi NNE of Port Lavaca to 1.73 mi NE of Port Lavaca
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
28.633, -96.623

TCOON site at Port Lavaca measured a gust to 60 mph.

Flash Flood, Calhoun

When
May 12, 7:40 PM CST to 8:15 PM CST
Where
Calhoun County, 1.62 mi S of Kamey to 3.46 mi SE of Clarks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.627, -96.734

Water was over the road on Farm to Market Road 1679 southwest of the Highway 87 intersection.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577599, 577350, 577401, 577404, 577429, 578209, 577859, 577610, 577619, 577853, 577903, 577909, 577612, 577616, 578210, 577905, 577613, 578212, 578211, 578213, 578494, 578496.